What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 29, 2:35 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, May 29, 2:35 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
335 PM EDT Wed May 29 2019
.SYNOPSIS...
Multiple waves of low pressure will move along a nearby frontal
boundary through Thursday, bringing additional shower and
thunderstorm chances. A cold front should move through from the west
by Thursday night, with fair weather following for Friday. Another
cold front will move through this weekend. High pressure should
build in for early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Another active evening as showers and thunderstorms will be
moving across the area through the afternoon and into the
evening hours. The frontal boundary that was across northern New
Jersey this morning has continued to slowly push southwestward
through the day as the cooler more dense air behind it has won
the battle. As the front continues to slowly drift westward, it
could limit the severe/tornado threat behind it, it's a question
of how far southwest it moves. This was the reason the Tornado
Watch was left out of northern and eastern New Jersey.
Nevertheless, CAPE values have built to 2,000-3,000 J/kg in the
warm sector, and a short wave/vorticity impulse is moving across
central Pennsylvania this afternoon. Showers and thunderstorms
continue to develop and move toward our area ahead of the
surface low moving along the quasi- stationary boundary and the
short wave aloft. With 40-50+ knots of shear due to 50-60 knots
of mid-level flow, some of these storms are becoming severe.
Large hail and damaging winds are the main threat, especially as
the main squall line moves into our area later this afternoon
and into the evening. There still remains a threat for isolated
tornadoes as well.
Flash Flood Watch continues due to the heavy rain threat with
PW values between 1.5-2.0 inches. One thing that may help is if
storms have a fast enough storm motion due to the westerly flow
aloft. However, anywhere storms begin to train and move over the
same areas, flash flooding will become possible since 1 hour
flash flood guidance is around 1.0-1.5 inches in the Flash
Flood Watch areas.
As the low continues to move eastward along the boundary, it is
expected to push the boundary southward across the area this
evening. Once this front moves to our south by midnight,
shower/thunderstorm activity is expected to push to our south.
With the amount of low level moisture from the rainfall this
afternoon/evening, there could be some patchy fog, especially
where winds go light and variable.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The front that pushes to our south Wednesday night will begin
lifting back northward on Thursday ahead of yet another low
pressure system that will be moving along the boundary coming in
from our west. Showers and thunderstorms are expected to
develop and increase in coverage from west to east as a couple
of short wave/vorticity impulses move into the area. PW values
approach 1.5-1.75 inches during the afternoon and evening hours
on Thursday as these showers and thunderstorms move across the
area. So there will be a potential for heavy rain again for
Thursday afternoon and Thursday evening. The concern Thursday
will be the flow becomes more southwest aloft, which may lead to
a better chance of training storms. The severe threat looks
less that the last couple of days, however, not gone all
together. CAPE values build to 500-1000 J/kg in the warm sector
as the boundary drifts northward, and with 40-50 knots in the
mid levels, shear will be 40-50 knots. This could lead to
another round of severe storms Thursday afternoon and evening.
The low pressure will finally pull the cold front across the
area overnight Thursday, which will end all precipitation
chances. Dry weather will continue into Friday and Friday night
as weak high pressure begins to build into the area from the
west.
&&
.LONG TERM /Saturday THROUGH WEDNESDAY/...
Long term forecast was updated using the latest national
blended guidance and adjusted slightly for consistency. No
significant changes were made to the previously issued forecast.
As we head into the weekend and early next week, the upper air
pattern over the CONUS becomes dramatically different than what we
have seen the past couple of weeks. A closed H5 low looks to park
itself over Ontario, held in place and pushed slowly southward by
blocking over Greenland. This will lead to troughing over the East,
a big change from the Southeast ridge which had become a fixture of
our pattern. This is a pattern that favors cooler air, and we should
see that manifest by late in the weekend and early next week. In
terms of precipitation, we will have to watch a couple of shortwaves
rotating around the upper low. Guidance is struggling to time these,
but as they move through we will see shower and storm chances. In
addition, we will need to keep an eye on southern stream energy over
the weekend, with some potential for cyclogenesis near the
Carolinas. Should that occur, it is possible moisture from that
system could become involved in our weather. Finally, we will also
have to watch the position of the upper low itself. Should it wobble
far enough south, the cool air aloft would favor additional
instability showers early next week, though the overall trend should
be drier with time. So all in all, while it is difficult to time out
individual features, the trends should be cooler weather than we've
seen, and continued opportunities for occasional showers and storms,
though perhaps more in the way of dry weather by early next week.
Favoring a mainly dry and seasonably warm day on Saturday given
southerly flow ahead of an approaching front. However, the
shower/storm risk will increase late day and evening at least in the
western zones as the first shortwave rotates around the base of the
upper low. Another shortwave should follow by Sunday, which may have
a more widespread chance for showers and storms. Too early to gauge
the potential for strong storms; it will probably depend mainly on
the timing of the disturbances, though if nothing else the gradual
cooling trend should help lower the overall severe weather risk.
Monday and Tuesday should be the coolest days as the upper low makes
its closest approach to us. Given the time of year, "cool" will
still mean highs mainly into the low to mid 70s. With high pressure
trying to build in from the west, these days should be mostly dry.
However, as mentioned, if the upper low moves closer to over the top
of us, we could see more in the way of cloudiness and afternoon
showers.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
This afternoon-this evening...Mainly VFR outside of showers and
thunderstorms through the afternoon hours. Sub-VFR conditions
in SHRA/TSRA late this afternoon. Damaging wind gusts possible
if severe storms pass over a given terminal. Otherwise, SW winds
around 10 kt with occasional gusts to 20 kt.
Tonight...VFR ceilings expected overnight once showers and
thunderstorms end across the area. Light patchy fog may develop
with MVFR VSBY restrictions. Winds may become light and variable
for most locations overnight. Any direction will be mostly from
the northwest.
OUTLOOK...
Thursday-Thursday night...Generally VFR, except lower conditions
possible with showers and thunderstorms Thursday afternoon and
night. Southwest winds may gust 15-20 knots during the day Thursday,
then become northwest overnight.
Friday-Friday night...Generally VFR. Northwest may gust 15-20 knots
early in the day.
Saturday-Saturday night... Generally VFR Saturday with a southwest
wind developing at 5 to 10 kt. Slight chance of a shower or
thunderstorm late afternoon or overnight.
Sunday-Sunday night... Scattered showers and tstms possible
with associated restrictions. Light westerly winds.
Monday...Generally VFR conditions expected.
&&
.MARINE...
Conditions expected to remain below advisory conditions through
Friday might. However, there will be showers and thunderstorms
through this evening, and again Thursday afternoon/evening.
There is the potential for wind gusts in excess of 34 kt,
possibly in excess of 50 kt in the strongest thunderstorms,
large hail, and frequent lightning.
OUTLOOK...
Saturday-Sunday...Winds and seas are expected to remain below
SCA criteria for the weekend. Scattered showers and
thunderstorms are possible especially Sunday.
Rip Currents...
There is a low risk for the formation of dangerous rip currents
today.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Thursday for PAZ054-055-
060>062-070-071-101>106.
NJ...Flash Flood Watch until 2 AM EDT Thursday for NJZ001-007>010-
012>020-026-027.
DE...Flash Flood Watch until 2 AM EDT Thursday for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...O'Brien
Near Term...Robertson
Short Term...Robertson
Long Term...O'Brien/Staarmann
Aviation...Robertson/MPS/O'Brien
Marine...Robertson/MPS/O'BrienHazardous weather outlook, May 29, 3:07 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
407 PM EDT Wed May 29 2019
DEZ001-NJZ007-009-015>019-027-PAZ054-055-060>062-070-071-101>106-
302015-
New Castle-Warren-Hunterdon-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Southeastern Burlington-Carbon-Monroe-Berks-
Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
407 PM EDT Wed May 29 2019
...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ002-003-MDZ012-015-019-020-302015-
Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-
407 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms are possible this afternoon and
evening resulting in damaging winds, large hail, and perhaps an
isolated tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ001-008-010-012-013-020-302015-
Sussex-Morris-Somerset-Middlesex-Western Monmouth-Ocean-
407 PM EDT Wed May 29 2019
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey and southern New Jersey.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Strong to severe thunderstorms are possible this afternoon and
evening resulting in damaging winds, large hail, and perhaps an
isolated tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MDZ008-NJZ021>023-302015-
Cecil-Cumberland-Atlantic-Cape May-
407 PM EDT Wed May 29 2019
...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Maryland and
southern New Jersey.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ014-026-302015-
Eastern Monmouth-Coastal Ocean-
407 PM EDT Wed May 29 2019
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Strong to severe thunderstorms are possible this afternoon and
evening resulting in damaging winds, large hail, and perhaps an
isolated tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ024-025-302015-
Atlantic Coastal Cape May-Coastal Atlantic-
407 PM EDT Wed May 29 2019
...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern New Jersey.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-302015-
Delaware Beaches-
407 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for southern Delaware.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms are possible this afternoon and
evening resulting in damaging winds, large hail, and perhaps an
isolated tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ450-451-455-302015-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
407 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Strong thunderstorms are possible this evening resulting in wind
gusts in excess of 50 kts and large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-452>454-302015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
407 PM EDT Wed May 29 2019
...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Local storm report, May 29, 4:35 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
535 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG DOYLESTOWN 40.31N 75.13W
05/29/2019 BUCKS PA PUBLIC
TREES AND POWER LINES REPORTED DOWN.
&&
JEOSpecial weather statement, May 29, 4:45 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
545 PM EDT Wed May 29 2019
NJZ001-007>010-PAZ062-105-292215-
Morris-Hunterdon-Sussex-Somerset-Warren-Upper Bucks-Northampton-
545 PM EDT Wed May 29 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MORRIS...HUNTERDON...
CENTRAL SUSSEX...WARREN...NORTHWESTERN SOMERSET...NORTH CENTRAL BUCKS
AND SOUTHEASTERN NORTHAMPTON COUNTIES...
At 545 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Warwick to near Bloomsbury. Movement was
east at 40 mph.
Wind gusts up to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Easton, Morristown, Newton, Bethlehem, Bridgewater, Dover, Madison,
Hopatcong, Forks, Florham Park, East Hanover, Lincoln Park, Kinnelon,
Hackettstown, Boonton, Wilson, Butler, Wharton, Washington and
Rockaway.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
4102 7443 4100 7430 4097 7428 4092 7429
4090 7427 4091 7433 4086 7432 4078 7437
4048 7480 4047 7508 4060 7535 4128 7453
TIME...MOT...LOC 2145Z 282DEG 36KT 4123 7435 4062 7510
SFJLocal storm report, May 29, 4:54 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
554 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 1 N COLEBROOKDALE TWP 40.35N 75.66W
05/29/2019 E0.25 INCH BERKS PA TRAINED SPOTTER
&&
SFJLocal storm report, May 29, 4:55 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL RICHLAND TWP 40.49N 75.34W
05/29/2019 E1.00 INCH BUCKS PA PUBLIC
&&
JEOSpecial weather statement, May 29, 5:02 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
602 PM EDT Wed May 29 2019
DEZ001-MDZ008-NJZ016-017-292230-
New Castle-Cecil-Salem-Gloucester-
602 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW CASTLE...CECIL...
SALEM AND NORTHWESTERN GLOUCESTER COUNTIES...
At 601 PM EDT, a strong thunderstorm was located over Woodlawn, or
near Havre De Grace, moving east at 50 mph.
Wind gusts up to 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Wilmington, Newark, Middletown, Elkton, Havre De Grace, Calvert,
Pennsville, Carneys Point, Elsmere, New Castle, Penns Grove, Salem,
North East, Woodstown, Alloway, Rising Sun, Quinton, Swedesboro,
Delaware City and Charlestown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3972 7577 3974 7576 3981 7526 3949 7532
3947 7536 3946 7554 3957 7551 3962 7557
3966 7552 3972 7551 3962 7561 3960 7561
3959 7557 3951 7556 3946 7560 3945 7601
3952 7598 3955 7608 3968 7621
TIME...MOT...LOC 2201Z 263DEG 48KT 3961 7611
NCLocal storm report, May 29, 5:03 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
603 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 2 SSE MARLBOROUGH TWP 40.32N 75.44W
05/29/2019 MONTGOMERY PA TRAINED SPOTTER
PHOTO OF A LARGE TREE SNAPPED NEAR THE BASE.
&&
JEO